Idaho, 2016

Lightning Strike in Idaho, April 10, 2016

April 10, 2016 · NWS PIH · 1 event in 1 county or zone

Lightning struck a power pole in the northern part of Idaho Falls and left 1,700 Rocky Mountain Power customers without power for just over one hour on April 10th. A power line was arcing on the ground and caused a brief fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning struck a power pole in the northern part of Idaho Falls and left 1,700 Rocky Mountain Power customers without power for just over one hour on April 10th. A power line was arcing on the ground and caused a brief fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 10, 12:50 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 10, 12:50 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT SUN APR 10 2016

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

LOTS OF MOISTURE HANGING AROUND THE REGION. THIS MOISTURE IS
COMBINING WITH AFTERNOON HEATING TO PRODUCE AFTERNOON
THUNDERSTORMS ACROSS PARTS OF THE REGION. EXPECT MOST BUT PERHAPS
NOT ALL OF THIS ACTIVITY TO DIMINISH DURING THE EVENING HOURS.
VERY SMALL HAIL AND SOME GUSTY WINDS ARE POSSIBLE NEAR
THUNDERSTORMS. OTHERWISE A LARGE LOW PRESSURE SYSTEM IS SITUATED
OVER SOUTHERN CALIFORNIA. THIS SYSTEM IS RESPONSIBLE FOR PUMPING
MOISTURE THROUGH THE INTERMOUNTAIN WEST INTO IDAHO. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS ONCE AGAIN ON MONDAY WITH MOST
OF THE ACTIVITY DIMINISHING DURING THE EVENING HOURS. ON TUESDAY
THE LOW WILL BEGIN MOVE THROUGH ARIZONA AS AN UPPER LEVEL FRONT
MOVES THROUGH IDAHO...THIS WILL PRODUCE SLIGHTLY BETTER COVERAGE
FOR THUNDERSTORMS TUESDAY AFTERNOON. THE LOW WILL MOVE INTO NEW
MEXICO TUESDAY NIGHT...HOWEVER ANOTHER LARGE LOW PRESSURE SYSTEM
WILL MOVE INTO THE PACIFIC NORTHWEST. EXPECT A BATCH OF SHOWERS
AND ISOLATED THUNDERSTORMS TO MOVE THROUGH THE CENTRAL MOUNTAINS
AND SOUTHERN HIGHLANDS DURING THE OVERNIGHT HOURS OF TUESDAY NIGHT
INTO WEDNESDAY MORNING. EXPECT ADDITIONAL THUNDERSTORMS DURING THE
DAY ON WEDNESDAY AS THE FIRST OF SEVERAL COLD FRONTS MOVES THROUGH
THE REGION.

VALLE

.LONG TERM...WED NIGHT THROUGH NEXT SUN NIGHT. EXPECTING TWO SHARPLY
DIVIDED SCENARIOS DURING THE EXTENDED FORECAST...WITH THE SECOND
HALF OF THE FORECAST MORE IN DOUBT. UP FRONT...THERE IS NO QUESTION
THAT SOME HEAVY PRECIPITATION THAT STARTED IN THE NEAR TERM FORECAST
WILL CONTINUE AT LEAST THROUGH THU AFTERNOON...AND POSSIBLY INTO THU
NIGHT. BEYOND THIS POINT IN THE FORECAST...THE ECMWF AND GFS ARE OF
TWO DIFFERENT SOLUTIONS. BOTH ARE DRIER THAN THE WED NIGHT TO THU
NIGHT TIMEFRAME...BUT THE ECMWF IS CONSIDERABLY SO...WITH STRONG
500MB HEIGHTS AND AN EXITING CLOSED LOW THAT IS MUCH DRIER AND
FASTER TO EXIT DURING THE PERIOD. HAVE COMPROMISED BETWEEN THE TWO
SOLUTIONS DURING THIS DRIER PERIOD. SNOW MAY RETURN DURING THIS TIME
FOR AT LEAST THE HIGHER ELEVATIONS WITH THE FORECAST AREA IN THE
COLD SECTOR OF THE LOW FOR A PROLONGED PERIOD. THERE IS THE
POTENTIAL FOR QUITE A BIT OF WIND AS WELL.  THE LONG WAVE FORECAST
AT 500MB NOT HELPING TOO MUCH. IT CONTINUES THE NEAR ZONAL AND
MODERATE TO FAST FLOW INTO FRI NIGHT OR SO...THEN IN THE LAST 24
HOURS DOES BRING AN UPPER LEVEL RIDGE INTO THE GREAT BASIN. THIS
CONFIRMS A DRIER FORECAST FOR THE SECOND HALF...SO HAVE ADJUSTED
POPS A LITTLE BIT DURING THAT TIME. MESSICK

&&

.AVIATION...INSTABILITY FORECASTS CONTINUE TO INDICATE AT LEAST AN
ISOLATED THREAT OF -TSRA AT ALL FOUR AIRDROMES...BUT THE INCREASING
NORTHERLY FLOW ALOFT ALLOWS KIDA TO DRY OUT AND STABILIZE FASTER
THAN THE OTHER THREE AIRPORTS. FOR THE LATE AFTERNOON...A LINE OF
SHOWERS IS EXPECTED TO DEVELOP IN THE SNAKE RIVER PLAIN AND EASTERN
MAGIC VALLEY. THIS WILL MOVE SOUTHWARD AND AFFECT KPIH BETWEEN
09/23Z AND 10/01Z AND KBYI BETWEEN 10/00Z AND 10/02Z...BOTH TIMINGS
BASED ON HRRR REFLECTIVITY FORECASTS. AFTER SOME POST CONVECTION
CLEARING...A LATE NIGHT BAND OF MOISTURE AT OR JUST BELOW 700MB
MOVES THROUGH THE AREA...BUT VERY LITTLE PRECIPITATION ASSOCIATED
WITH THIS FEATURE. CLEARING SHOULD TAKE PLACE IN THE LATE MORNING TO
EARLY AFTERNOON ON MON. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Apr 10, 1:54 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
254 PM MDT SUN APR 10 2016

IDZ021-023-102130-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
254 PM MDT SUN APR 10 2016

...LOCALIZED STREET FLOODING FOR SOUTH POCATELLO UNTIL 330 PM MDT...

AT 251 PM MDT...MINOR STREET FLOODING WAS REPORTED NEAR CLINTON AND
SOUTH GRANT STREETS IN POCATELLO. THE THUNDERSTORM RESPONSIBLE FOR
THIS FLOODING IS MOVING AWAY FROM THE AREA. FLOODING SHOULD SUBSIDE
BY 330 PM. TRAFFIC THROUGH THE AREA WILL NEED TO REDUCE SPEED OR
FIND ALTERNATE ROUTES.

LOCATIONS IMPACTED INCLUDE...
SOUTH POCATELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4278 11238 4283 11252 4288 11247 4284 11237
TIME...MOT...LOC 2051Z 180DEG 0KT 4282 11240

VALLE
Special weather statement, Apr 10, 1:57 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
257 PM MDT SUN APR 10 2016

IDZ021-023-102145-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
257 PM MDT SUN APR 10 2016

...PEA SIZED HAIL AND HEAVY RAINFALL AFFECTING NORTH BANNOCK COUNTY
UNTIL 345 PM MDT...

AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE EAST BENCH OF POCATELLO. THIS STORM WAS NEARLY STATIONARY.

PEA SIZED HAIL AND HEAVY RAIN IS POSSIBLE WITH THIS STORM. THE STORM
SHOULD DIMINISH BY 345 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4295 11220 4285 11230 4295 11245 4300 11241
TIME...MOT...LOC 2055Z 107DEG 4KT 4295 11239

VALLE
Local storm report, Apr 10, 2:14 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
04/10/2016                   BANNOCK            ID   SOCIAL MEDIA

            MINOR STREET FLOODING REPORTED NEAR SOUTH GRANT AND
            CLINTON STREETS IN POCATELLO. 4 TO 6 INCHES DEEP. TRAFFIC
            CAN STILL PASS THROUGH SAFELY.

&&

VALLE
Special weather statement, Apr 10, 2:55 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT SUN APR 10 2016

IDZ020-032-102230-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
355 PM MDT SUN APR 10 2016

...NORTHWESTERN BINGHAM AND SOUTHEASTERN BUTTE COUNTIES UNTIL 430 PM
MDT...

AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF CENTRAL INL...MOVING SOUTHEAST AT 10 MPH. THIS
STORM IS PRODUCING HEAVY RAIN SHOWERS AND PEA SIZE HAIL. PONDING OF
WATER IS LIKELY ON US 20 AND 26 BETWEEN BUTTE CITY AND ATOMIC CITY.

LOCATIONS IMPACTED INCLUDE...
ATOMIC CITY AND CENTRAL INL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4358 11273 4339 11283 4364 11319 4374 11318
TIME...MOT...LOC 2151Z 325DEG 7KT 4362 11302

RS
Special weather statement, Apr 10, 3:29 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT SUN APR 10 2016

IDZ020-102315-
UPPER SNAKE RIVER PLAIN ID-
429 PM MDT SUN APR 10 2016

...HALF INCH HAIL AFFECTING NORTHWESTERN BINGHAM AND SOUTHEASTERN
BUTTE COUNTIES UNTIL 515 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATOMIC CITY. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF
HEAVY RAIN SHOWERS. THIS STORM WILL CROSS US 20 BETWEEN SOUTHEAST
INL AND ATOMIC CITY.

LOCATIONS IMPACTED INCLUDE...
ATOMIC CITY AND EAST BUTTE.

LAT...LON 4356 11257 4345 11258 4338 11270 4350 11294
      4360 11281
TIME...MOT...LOC 2226Z 180DEG 0KT 4354 11281
Special weather statement, Apr 10, 3:29 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT SUN APR 10 2016

IDZ017-020-102315-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
429 PM MDT SUN APR 10 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING EASTERN
BLAINE AND SOUTH CENTRAL BUTTE COUNTIES UNTIL 515 PM MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRATERS OF THE MOON. THIS STORM IS SLOWLY MOVING SOUTH AT 5 TO
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRATERS OF THE MOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4349 11335 4331 11342 4337 11359 4351 11348
TIME...MOT...LOC 2227Z 021DEG 3KT 4343 11346

TW

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bonneville

When
April 10, 3:40 PM MST to 4:00 PM MST
Where
Bonneville County, Idaho Falls
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.480, -112.030

Lightning struck a power pole in the northern part of Idaho Falls and left 1,700 Rocky Mountain Power customers without power for just over one hour on April 10th. A power line was arcing on the ground and caused a brief fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631199.